Wildfire, Hemphill
- When
- May 4, 3:50 PM CST to May 5, 7:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
A wildfire twelve miles southeast of Canadian burned eight hundred and fifty acres. The wildfire was caused by lightning and two homes and two outbuildings were saved.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A wildfire twelve miles southeast of Canadian burned eight hundred and fifty acres. The wildfire was caused by lightning and two homes and two outbuildings were saved. There were no reports of injuries or structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 4, 1:57 PM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 257 PM CDT THU MAY 4 2006 .DISCUSSION... LOW CLOUD COVER AND A COOLER MORE STABLE AIRMASS AS SURFACE RIDGE BUILDS INTO THE FORECAST AREA FROM THE CENTRAL ROCKIES/CENTRAL PLAINS STATES. MOIST UPSLOPE EASTERLY FLOW HELPING TO KEEP IN THE CLOUD COVER...HOWEVER SATELLITE IMAGERY INDICATING CLOUDS TRYING TO BREAK UP FROM SOUTHWEST TO NORTHEAST ACROSS EASTERN NM AND THE SOUTHWEST TX PANHANDLE. SHOULD SEE SOME SUN MID TO LATE AFTERNOON ACROSS THE WESTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA. FEEL LOW CLOUDS WILL THEN INCREASE AGAIN BACK ACROSS THE PANHANDLES TONIGHT. SOUTHWESTERLY FLOW ALOFT WILL HOLD IN MID AND HIGH LEVEL CLOUD COVER...WITH UPPER TROUGH FORECASTED TO LIFT NORTHEAST OUT OF NM TONIGHT. CONVECTION ALREADY DEVELOPING OVER THE HIGHER TERRAIN OF NORTHERN NM...BUT WEAK SOUTHWESTERLY STEERING FLOW SHOULD KEEP THE CONVECTION ACROSS THE NORTHEASTERN PLAINS OF NM AND POSSIBLY MOVING INTO SOUTHEASTERN CO THIS EVENING. HAVE VERY LOW CONFIDENCE ON ANY PRECIP BEFORE LATE TONIGHT...THEREFORE WENT WITH SLIGHT CHANCE POPS MOST SECTIONS UP UNTIL ABOUT 06Z FRIDAY. BETTER CONFIDENCE ON PRECIP FRIDAY AS LEADING VORT LOBE SWINGS NORTHEAST OUT OF THE SOUTHWESTERN STATES AND SOUTHERN ROCKIES AND APPROACHES THE PANHANDLES BY 18Z FRIDAY. LEFT PREVIOUS POP GRIDS ALONE FOR FRIDAY AND WENT COOLER ON MAX TEMPS FRIDAY DUE TO CLOUD COVER AND EXPECTED PRECIP. POPS INCREASE INTO FRIDAY NIGHT AND EARLY SATURDAY AS UPPER LOW TRACKS INTO THE CENTRAL ROCKIES AND SHORTWAVE ENERGY ADVECTS TOWARD THE FORECAST AREA. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE FRIDAY NIGHT. LATER SHIFTS WILL NEED TO WATCH THIS CLOSELY. CONTINUED UPSLOPE SURFACE FLOW ALONG WITH ISENTROPIC UPGLIDE AND SHORTWAVE TROUGH WILL SUPPORT A CONTINUATION OF PRECIP INTO EARLY SATURDAY. PRECIP THEN EXPECTED TO END FROM WEST TO EAST BY LATE SATURDAY...HOWEVER AS MID LEVEL STEERING FLOW TRANSITIONS TO A MORE WEST NORTHWESTERLY TO NORTHWESTERLY DIRECTION BEHIND THE EXITING UPPER TROUGH SATURDAY EVENING...COULD POSSIBLY SEE SOME CONVECTION COMING OFF THE MOUNTAINS AND HIGHER TERRAIN OF NM AND SOUTHERN CO LATE SATURDAY AND AGAIN LATE SUNDAY INTO EARLY MONDAY. THEREFORE...WENT SLIGHT CHANCE POPS ACROSS THE NORTH SATURDAY NIGHT. ALSO...MEDIUM RANGE MODELS INDICATE A WEAK SHORTWAVE TROUGH TRACKING SOUTHEAST OUT OF THE CENTRAL AND SOUTHERN ROCKIES BY EARLY SUNDAY AND AGAIN BY EARLY MONDAY. THIS WOULD FAVOR AT LEAST SLIGHT CHANCE CHANCE POPS LATE SATURDAY NIGHT INTO EARLY SUNDAY AND AGAIN LATE SUNDAY NIGHT INTO EARLY MONDAY. WENT WITH LESS THAN SLIGHT CHANCE FOR NOW...BUT LATER SHIFTS MAY WANT TO RAISE POPS IF MODEL TRENDS CONTINUE TO SUPPORT THIS SCENARIO. EARLY NEXT WEEK LOOKS DRY FOR NOW WITH SOME LOWER RH/S BELOW 20 OR 15 PERCENT POSSIBLE ACROSS THE SOUTHWEST TX PANHANDLE. WITH THE RAINFALL AND LOWER WIND SPEEDS EXPECTED...DO NOT FORSEE A FIRE DANGER CONCERN. LATER SHIFTS MAY WANT TO ISSUE A FIRE DANGER STATEMENT FOR ONLY THE LOWER RH/S EXPECTED...BUT OTHERWISE DO NOT SEE ANY REASON FOR FIRE CONCERNS. NEXT CHANCE FOR CONVECTION AROUND MID TO LATE NEXT WEEK AS SURFACE LOW AND ASSOCIATED COLD FRONT PUSH SOUTH INTO THE PANHANDLES LATE TUESDAY NIGHT INTO EARLY WEDNESDAY. FRONT MAY STALL ACROSS WFO LUBBOCK/S OR MIDLAND/S CWA BY LATE WEDNESDAY WITH UPSLOPE SURFACE FLOW FORECASTED ACROSS THE PANHANDLES. INTRODUCED SLIGHT CHANCE POPS FOR WEDNESDAY NIGHT INTO THURSDAY AS SHORTWAVE ENERGY FORECASTED TO DROP SOUTHEAST OUT OF THE CENTRAL ROCKIES ON NORTHWESTERLY FLOW ALOFT. QUICKLY DRYING AGAIN BY LATE THURSDAY AS SYSTEM PUSHES EAST AWAY FROM THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 46 59 47 60 / 30 40 60 60 BEAVER OK 45 56 48 60 / 40 70 70 70 BOISE CITY OK 43 57 43 59 / 40 50 70 70 BORGER TX 47 58 47 61 / 30 50 70 70 BOYS RANCH TX 49 60 49 65 / 30 40 60 60 CANYON TX 47 63 49 64 / 30 40 60 60 CLARENDON TX 48 63 49 62 / 40 50 60 60 DALHART TX 46 55 44 63 / 30 40 70 70 GUYMON OK 45 57 46 61 / 40 60 70 70 HEREFORD TX 48 65 47 66 / 30 40 50 50 LIPSCOMB TX 45 59 46 61 / 40 70 70 70 PAMPA TX 45 56 46 59 / 40 60 70 70 SHAMROCK TX 48 61 51 63 / 40 60 70 70 WELLINGTON TX 50 63 51 65 / 40 50 70 70 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 24/11
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT THU MAY 4 2006 OKZ001>003-TXZ001>020-051100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 305 PM CDT THU MAY 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT ACROSS THE PANHANDLES. A FEW STRONG STORMS ARE POSSIBLE...MAINLY ACROSS THE SOUTHWEST TEXAS PANHANDLE...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT AREA-WIDE. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY... AND AGAIN ON WEDNESDAY. AT THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JOHNSON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505585.